Lectures

Questions – Antidepressants

by Pravin Shukle, MD
(1)

Questions about the lecture
My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides Antidepressants CNS Pharmacology.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:01 Let's move on to some questions. Which of the following statements about SSRI's is false. A, SSRI's may take up to 2 weeks to have an effect. B, combining them with MAO inhibitors may lead to a serotonin syndrome. C, they are competitive inhibitors of the serotonin receptor in nerve endings. And D, they work well as tricyclic antidepressants but have fewer side effects. The answer is C. So let's take a look at the answers. SSRI's may actually take up to 2 weeks to have an effect. They do cause a serotonin syndrome when they are combined with MAO inhibitors or you are at risk of developing serotonin syndrome. And yes, they do work as well as tricyclic antidepressants and the nice thing is, is that they have fewer side effects. Okay, let's go on to the next question. Pick the correct statement. Citalopram has a large number of drug interactions compared to other SSRI's. MAO inhibitors will have reduced activity when consumed with tyramine.

    01:16 Fluoxetine will interact with multiple medications including tamoxifen. D, tricyclic antidepressants will increase the seizure threshold, imparting partial protection in epilepsy. So right, fluoxetine will interact with multiple medications including tamoxifen. Let's go on to question 3. A 66 year old senator presents to the emergency room with a rapid heart rate.

    01:50 He is tremelous, diaphoretic, agitated, and combative. His blood pressure is 166 systolic. His heart rate is 130.

    02:00 He is hyperreflexic. He has peripheral clonus with exaggeration in the lower extremities. He was recently placed on sertraline for his depression. He has a history of Parkinson's disease, high blood pressure, high cholesterol. His medications are sertraline, rosuvastatin, bisoprolol, valsartan, and selegiline. Pick the true statement. A, the sertraline has interacted with the bisoprolol, rendering it inactive. B, the sertraline has interacted with the rosuvastatin causing toxicity and rhabdomyolysis. C, the sertraline has interacted with his antiparkinsonian medication, selegiline. And D, the sertraline has interacted with his valsartan precipitating a hypertensive crisis. Which one is true? Right, the answer is C.

    03:00 The sertraline has interacted with his antiparkinsonian medication, selegiline. He is in serotonin syndrome.

    03:09 Let's look at the other answers to try and figure out why they are wrong and this answer is right. A, The sertraline has interacted with his bisoprolol, rendering it inactive. That would cause tachycardia and perhaps a rise in blood pressure but it would have no neurological side effects like we are describing here. So that answer is wrong. B is wrong.

    03:34 Rhabdomyolysis does not result in blood pressures like this. He will have altered urine so it will be a dark urine and he may complain of severe pain, but he won't have peripheral clonus and he won't have all of these other syndromes.

    03:49 And D is wrong, because hypertensive crisis will not give you the neurological symptoms that you see here.

    03:57 So this is clearly serotonin syndrome.


    About the Lecture

    The lecture Questions – Antidepressants by Pravin Shukle, MD is from the course CNS - Pharmacology. It contains the following chapters:

    • Question 1: CNS Pharmacology 2
    • Question 2: CNS Pharmacology 2
    • Case Study: CNS Pharmacology 2

    Author of lecture Questions – Antidepressants

     Pravin Shukle, MD

    Pravin Shukle, MD


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0